You may know people who take a low dose of aspirin every day to lower their risk of a heart attack. Before you go trying it yourself, talk to your doctor. You'll need the go-ahead from someone who knows your medical history. You don't want the medicine to do more harm than good.
“It's weighing the potential benefits against potential risk,” says Byron Cryer, MD, a spokesman for the American Gastroenterological Association (AGA). “Treatment of heart disease to prevent heart attacks, versus the risk of having a gastrointestinal bleed, which is the greatest concern with aspirin.”
You shouldn't need to take aspirin every day if you've never had a heart attack and your risk of having one in the next 10 years is low. But your doctor might suggest it if you've had a heart attack or if you have a 10% or higher risk of getting one, Cryer says. One out of every three Americans aged 40 and older take the drug daily to protect their tickers.
The U.S. Preventive Services Task Force recommends that men 45 to 79 take aspirin every day when the risk of a heart attack outweighs the risk of stomach bleeding. Same goes for women ages 55 to 79. Your doctor will know which risk is greater based on your health history.
“For people who have had a heart attack, have had a stroke, there's a clear recommendation to use aspirin on a daily basis,” says Lawrence Fine, MD, of the National Heart, Lung, and Blood Institute. “But the issue of whether to use aspirin in primary prevention [if you haven't had a heart attack] is a little bit more complicated.”
It is all based on the risk factors for heart disease, such as hypertension, high cholesterol, diabetes, smoking and family history. Talk to your doctor if your medical history puts you in a high risk group who will benefit from aspirin.
Take the Right Amount
For people facing a high risk of getting a heart attack, a low-dose aspirin (81 mg per day) lowers your chances. One baby aspirin each day is probably all you need. But even at the lowest doses, the blood-thinning effects of the medicine can cause bleeding in your stomach.
The drug also affects the hormone-like prostaglandins in your stomach, which help protect your stomach lining from damage. When you take aspirin daily, it can strip them away and that makes your stomach more likely to bleed.
Taking higher doses, like 325 mg, increases the risk of bleeding and stomach side effects, says Orly Vardeny, PharmD, an associate professor at the University of Wisconsin-Madison School of Pharmacy. “For that reason, we stick with 81 mg, because we know it works, and it's less likely to cause some of these side effects.”
Some aspirin tablets have a coating that lets them break down in your small intestine, rather than the stomach. If you get an upset tummy from the drug, coated tablets may be helpful. But they won't reduce your chances of stomach bleeding.
Some Pain Medicines Don’t Mix
More than 100,000 people who take NSAIDs (including aspirin) are hospitalized for this serious problem every year. Of all the people who have stomach bleeding due to NSAIDs, 40% take low-dose aspirin daily, Cryer says.
You're more likely to have the problem if you take more than one type of NSAID. “When you take aspirin along with a pain medicine of the same class, like ibuprofen, you increase your risk of having a bleed by six-fold,” Cryer says.
If you have long-term pain, ask your doctor what drug to take with daily aspirin. He may prescribe you something or suggest over-the-counter acetaminophen. It's not an NSAID.
“For pain relief, especially in older adults that may have things like arthritis, the safest option for pain relief is acetaminophen,” Vardeny says, “because it doesn't have the same risk for stomach effects and bleeding.”
If your doctor wants you to take another NSAID along with your daily aspirin, he may also prescribe a drug called a proton-pump inhibitor, which works in your stomach to lower the odds of bleeding.
When to Avoid Aspirin
Don't take the drug if you're allergic to it.
Talk to your doctor if you take blood thinners, because aspirin can mix poorly with them. “The risk of having a GI bleed is further increased,” Cryer says. “Unfortunately, the people who need blood thinners and aspirin tend to be the same.”